Back
 WJA  Vol.3 No.3 , September 2013
Graves’ Disease as a Late Manifestation of Immune Reconstitution Syndrome after Highly Active Antiretroviral Therapy in an HIV-1 Infected Patient
Abstract: Context: Highly active antiretroviral therapy (HAART) inhibits the HIV replication and consequently increases CD4 levels and decreases viral load. This immune system improvement can trigger various immunological phenomena, entity called Immune Reconstitution Syndrome (IRS). Graves’ disease is a late Immune Reconstitution consequence. Patient: We report the case of a 48 years old man with HIV infection who developed Graves’ disease three years after he was on effective HAART because of the Immune Reconstitution Syndrome. At presentation he had a very low CD4 T-cell count (17 cells/μL). When he started HAART he presented a lipodystrophy syndrome. HAART was changed because of the persistent low CD4-T cells count (less than 100 cell/μL). Afterwards serum lipid levels began to decrease and that was the first manifestation of Graves’ disease, which was diagnosed when CD4 T-cells increased up to 343 cell/μL. Our patient developed Graves’ disease 36 months after initiating effective HAART with protease inhibitors which was coincident with viral suppression and a rise of CD4 T cells. Conclusion: The most immunosuppressed patients with a CD4 T cell count less than 100 cells/μL are at greatest risk for the development of Immune Reconstitution Syndrome after HAART initiation. We conclude that clinicians will have to consider the importance of the early diagnosis of thyroid disease to bring an adequate treatment.
Cite this paper: E. Mingote, A. Urrutia, A. Viteri, C. Faingold and C. Musso, "Graves’ Disease as a Late Manifestation of Immune Reconstitution Syndrome after Highly Active Antiretroviral Therapy in an HIV-1 Infected Patient," World Journal of AIDS, Vol. 3 No. 3, 2013, pp. 187-191. doi: 10.4236/wja.2013.33024.
References

[1]   A. Carr, K. Samaras, D. J. Chrisholm and D. A. Cooper, “Pathogenesis of HIV-1-Proteasa Inhibitor Associated PeRipheral Lipodystrophy, Hyperlipidaemia and Insulin Resistance,” Lancet, Vol. 352, No. 9144, 1998, pp. 1881-1883. doi:10.1016/S0140-6736(98)03391-1

[2]   R. Singhania and D. Kotler, “Lipodystrophy in HIV Patients: Its Challenges and Management Approaches,” HIV/AIDS-Research and Palliative Care, Vol. 3, 2011, pp. 135-143.

[3]   M. A. French, M. Lenzo, M. John, S. Mallal, E. J. McKinnon, I. R. James, P. Price, J. P. Flexman and M. TayKearney, “Immune Restoration Disease after the Treatment of Immunodeficient HIV-Infected Patients with Highly Active Antiretroviral Therapy,” HIV Medicine, Vol. 1, No. 2, 2000, pp. 107-115. doi:10.1046/j.1468-1293.2000.00012.x

[4]   M. A. French, “HIV/AIDS: Immune Reconstitution Inflammatory Syndrome,” Clinical Infectious Diseases, Vol. 48, No. 1, 2009, pp. 101-107. doi:10.1086/595006

[5]   V. Jubault, A. Penfornis, F. Schillo, B. Hoen, M. Izembart, J. Timsit, M. D. Kazatchkine, J. Gilkin and J. P. Viard, “Sequential Occurrence of Thyroid Autoantibodies and Graves’ Disease after Immune Restoration in Severely Immunocompromised Human Immunodeficiency Virus-1 Infected Patients,” The Journal of Clinical Endocrinology & Metabolism, Vol. 85, No. 11, 2000, pp. 4254-4257. doi:10.1210/jc.85.11.4254

[6]   K. Samaras, H. Wand, M. Law, S. Emery, D. Cooper and A. Carr, “Prevalence of Metabolic Syndrome in HIV-Infected Patients Receiving Highly Active Antiretroviral Therapy Using International Diabetes Foundation and Adult Treatment Panel III Criteria: Associations with Insulin Resistance,” Diabetes Care, Vol. 30, No. 2, 2001, p. 455.

[7]   E. Fontas, F. van Leth, C. A. Sabin, N. Friis-Moller, M. Rickenbach, A. d’Arminio Monforte, O. Kirk, M. Dupon, L. Morfeldt, S. Mateu, K. Petoumenos, W. El-Sadr, S. de Wit, J. D. Lundgren, C. Pradier and Reiss, “Profiles in HIV-Infected Patients Receiving Combination Antiretroviral Therapy: Are Different Antiretroviral Drugs Associated with Different Lipid Profiles?” JID, Vol. 189, No. 6, 2004, pp. 1056-1074. doi:10.1086/381783

[8]   Y. C. Manabe, J. D. Campbell, E. Sydnor and R. D. Moore, “Immune Reconstitution Inflammatory Syndrome: Risk Factors and Treatment Implications,” JAIDS Journal of Acquired Immune Deficiency Syndromes, Vol. 46, No. 4, 2007, pp. 456-462. doi:10.1097/QAI.0b013e3181594c8c

[9]   J. Gilquin, J. P. Viard, V. Jubault, C. Sert and M. D. Kazatchkine, “Delayed Occurrence of Graves’ Disease after Immune Restoration with HAART,” Lancet, Vol. 352, No. 9119, 1998, pp. 1907-1908. doi:10.1016/S0140-6736(05)60398-4

[10]   F. Chen, S. L. Day, R. A. Metcalfe, G. Sethi, M. S. Kapembwa, M. G. Brook, D. Churchill, A. de Ruiter, S. Robinson, C. J. Lacey and A. P. Weetman, “Characteristics of Autoimmune Thyroid Disease Occurring as a Late Complication of Immune Reconstitution in Patients with Advanced Human Immunodeficiency (HIV) Disease,” Medicine, Vol. 84, No. 2, 2005, pp. 98-106. doi:10.1097/01.md.0000159082.45703.90

[11]   M. A. French, S. R. Lewin, C. Dykstra, R. Krueger, P. Price and P. J. Leedman, “Graves’ Disease during Immune Reconstitution after Highly Active Antiretroviral Therapy for HIV Infection: Evidence of Thyroid Dysfunction,” AIDS Research and Human Retroviruses, Vol. 20, No. 2, 2004, pp. 157-162. doi:10.1089/088922204773004879

[12]   S. F. Stone, P. Price and M. A. French, “Dysregulation of CD28 and CTLA-4 Expression by CD4 T Cells from Previously Immunodeficient HIV-Infected Patients with Sustained Virological Responses to Highly Active Antiretroviral Therapy,” HIV Medicine, Vol. 6, No. 4, 2005, pp. 278-283. doi:10.1111/j.1468-1293.2005.00307.x

[13]   D. Saverino, R. Brizzolara, R. Simone, A. Chiappori, F. Milintenda-Floriani, G. Pesce and M. Bagnasco, “Soluble CTLA-4 in Autoimmune Thyroid Diseases: Relationship with Clinical Status and Possible Role in the Immune Response Dysregulation,” Clinical Immunology, Vol. 123, No. 2, 2007, pp. 190-198. doi:10.1016/j.clim.2007.01.003

[14]   T. Kamradt and N. A. Mitchison, “Tolerance and Autoinmunity,” The New England Journal of Medicine, Vol. 344, No. 9, 2001, pp. 655-664. doi:10.1056/NEJM200103013440907

[15]   L. J. Albert and R. D. Inman, “Molecular Mimicry and Autoimmunity,” The New England Journal of Medicine, Vol. 341, No. 27, 1999, pp. 2068-2074. doi:10.1056/NEJM199912303412707

[16]   K. H. Wong, W. S. Chow and S. S. Lee, “Clinical Hyperthyroidism in Chinese Patients with Stable HIV Disease,” Clinical Infectious Diseases, Vol. 39, No. 8, 2004, pp. 1257-1259. doi:10.1086/424749

[17]   N. F. Crum, A. Ganesan, S. T. Johns and M. R. Wallace, “Graves Disease: An Increasingly Recognized Immune Reconstitution Syndrome,” AIDS, Vol. 20, No. 3, 2006, pp. 466-469. doi:10.1097/01.aids.0000196173.42680.5f

[18]   B. Knysz, M. Bolanowski, M. Klimczak, A. Gladysz and K. Zwolinska, “Graves’ Disease as an Immune Reconstitution Syndrome in an HIV-1-Positive Patient Commencing Effective Antiretroviral Therapy,” Case Report and Literature Review, Viral Immunology, Vol. 19, No. 1, 2006, pp. 102-107. doi:10.1089/vim.2006.19.102

[19]   F. Vos, G. Pieters, M. Keuter and A. Van Der Ven, “Graves’ Disease during Immune Reconstitution in HIV-Infected Patients Treated with HAART,” Scandinavian Journal of Infectious Diseases, Vol. 38, No. 2, 2006, pp. 124-126. doi:10.1080/00365540500348960

[20]   V. M. Pinto, Q. D. Iglesias, C. S. Corigliano, V. C. Maguina, Z. J. Echevarria, C. S. Villena and R. C. Seas, “Graves Disease: Report of Two HIV Cases of Inmune Reconstitution Syndrome Following Highly Active Antiretroviral Therapy,” Revista Médica Herediana, Vol. 18, No. 4, 2007, pp. 218-221.

[21]   S. Rasul, R. Delapenha, F. Farhat, J. Gajjala and S. Zahra, “Graves’ Disease as a Manifestation of Immune Reconstitution in HIV-Infected Individuals after Initiation of Highly Active Antiretroviral Therapy,” AIDS Research and Treatment, 2011, 4 p. doi:10.1155/2011/743597

 
 
Top